This site is intended for health professionals only
Monday 26 September 2016 Instagram
Share |

Drugs "may be harming older people"

Drugs "may be harming older people"

Politics and an NHS obsession with targets may be harming older people, according to a senior Scottish heart specialist.

Michael Oliver, Professor in cardiology at Edinburgh University, says that many are being prescribed medicines that may actually be harming their general health.

And he blames in part the Quality and Outcomes Framework (QOF) payments system under which GPs are rewarded for action to prevent conditions like diabetes and heart disease.

He writes in the British Medical Journal: "What kind of medicine is this? It is politics taking preference over professionalism, obsession with government targets superseding common sense, paternalism replacing personal advice."

He highlights a "tick-box" culture that pays "scant attention" to potential side-effects and sends older patients home with pills, despite the fact that they actually feel quite well.

He cites beta-blockers used to reduce blood pressure, but which can lead to vertigo and "slow activity, mental and physical", and cholesterol-lowering statins that cause muscular discomfort or weakness.

He concludes that older people may feel "reasonably well" when entering the doctor's surgery, but return home feeling "scared and no longer comfortably ageing".

Copyright © Press Association 2009

BMJ

Your comments (terms and conditions apply):

"Yes, it's the medicalisation of society and the desire to control individuals by labelling them, diagnosing them, treating them, etc etc. What happened to dying old gracefully??" - Jane Thomas

"I completely agree, what happened to individual care of the person, not tick the box!" - Roseanne Delaney, Grampian

"I agree, individualised care has gone!" - Julie Coupland, Northants

"I think he's right! Too many of us end up working to get the QOF points instead of for our patients' benefit." - Carol King, Derbyshire

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?